Alert archive / Kentucky / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jan 3, 2023, 3:29 AM CST for 6 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2023, 3:29 AM CST (09:29 UTC)
- Expired
- Jan 3, 2023, 9:03 AM CST
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caldwell County, KY, Christian County, KY, Hopkins County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 3:29 AM CST, 0 minutes earlier.
Area forecast discussion, Jan 3, 3:29 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 AM CST Tue Jan 3 2023
.SHORT TERM...(Today through Thursday night)
Issued at 328 AM CST Tue Jan 3 2023
A variety of hazards continues this morning. A strong upper-level
low over the central Plains is responsible for the strong
southerly low-level flow and associated rain and thunderstorms.
Based on href model data, the 850 mb jet will peak around 60 kt
early this morning. Widespread rainfall has inhibited mixing most
of last night, and not much in the way of wind reached the
surface. Even the strongest convection did not appear to produce
surface based gusts more than about 25 kt, though daylight may
reveal some isolated damage.
Just since 08z, the true warm sector appeared to have overspread
se Missouri and sw Illinois, where winds shifted into the south
and gusted to around 35 kt. A special weather statement has been
issued to highlight this hazard. As the warm sector spreads east
this morning, a short period of gusty winds will follow.
Rainfall so far has been averaging 1 to 3 inches overnight. This
has been sufficient to produce urban and poor drainage flooding,
but no reports of major flooding so far. The Flood Watch will be
allowed to continue through 15z, since widespread showers and
thunderstorms are still occurring over much of the region. The
rain will become isolated to scattered over parts of southeast
Missouri and sw Illinois by 12z, then across the rest of our area
by 18z.
As far as the intensity of the convection, the weak low-level
lapse rates have hindered surface winds so far. However, as the
true warm sector spreads north this morning, the potential may
increase for surface-based convection. The coverage of the storms
will diminish as the lapse rates steepen, so the overall severe
potential remains limited.
This afternoon will be mainly dry as low and mid-level winds
weaken and veer into the west-southwest. However, a poorly defined
surface cold front will make progress east into the mid
Mississippi Valley. The high-res models suggest some isolated
storms could initiate near this boundary this afternoon. Surface
dew points will fall only slightly to around 60 later today, and
surface capes will actually be a little higher than early this
morning. Although low level winds will be weaker and more veered,
some potential exists for strong gusty winds under the uni-
directional west-southwest deep layer flow. The overall severe
risk appears to be marginal and conditional on storm formation.
Showers and isolated thunderstorms may increase in coverage early
this evening as an impulse rotates northeast around the strong
upper-level low. Most of the increase is expected over western
Kentucky and southwest Indiana. The rain will end after midnight
as the cold front exits our region along with the upper-level
impulse.
Wednesday through Thursday will be dry and cooler. Daytime highs
will be only in the 40s on Thursday. This will be a sharp
departure from todays record highs around 70.
.LONG TERM...(Friday through Monday)
Issued at 328 AM CST Tue Jan 3 2023
The long-term period will be mainly dry but with some small
chances of rain. The upper-level flow will be zonal, with some
low amplitude shortwaves embedded in it. One such shortwave may
initiate a weak surface low that moves from the Plains to the Ohio
Valley Friday into Saturday. There is a chance of rain with this
system, but qpf wlll be light.
Another 500 mb shortwave embedded in the zonal flow will approach
from the Plains early next week, bringing small chances of light
rain. Some wet snowflakes cannot be ruled out, but temps will be
above freezing during the day. Highs will average mainly in the
40s.
&&
.AVIATION...
Issued at 1138 PM CST Mon Jan 2 2023
Rain and thunderstorms continue to move through the Quad State
region with lightning mainly along and south of the Ohio River.
Surface winds have been slow to pick up but should become breezy
out of the south overnight through tomorrow. Additional rain moves
through later tonight, continuing through the morning, with
thunderstorms possible again. IFR cigs remain likely with only
brief potential for LIFR. Cigs lift to MVFR tomorrow and possible
low end VFR. Vsby drops will be primarily with rainfall.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 9 AM CST this morning for ILZ075>078-080>094.
MO...Flood Watch until 9 AM CST this morning for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch until 9 AM CST this morning for INZ081-082-085>088.
KY...Flood Watch until 9 AM CST this morning for KYZ001>022.
&&
SHORT TERM...MY
LONG TERM...MY
AVIATION...ATLHazardous weather outlook, Jan 2, 7:21 PM CST, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 721 PM CST Mon Jan 2 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-040130- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 721 PM CST Mon Jan 2 2023 /821 PM EST Mon Jan 2 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight The potential for a few strong to severe thunderstorms will increase overnight. The highest risk of any severe storms will be mainly south of a line from Carbondale Illinois to Madisonville Kentucky. An isolated tornado or two is possible, but the primary hazard will be damaging winds. Flooding is a concern due to anticipated rainfall amounts of 2 to 4 inches. Please refer to the Flood Watch for more details. In addition, outside of thunderstorms, strong south winds could gust up to 40 mph through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms will be possible late Tuesday afternoon and evening, mainly over southwest Indiana and the Pennyrile region of western Kentucky. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. MY
In the hours before
Local storm report, Jan 3, 12:13 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD PADUCAH 37.07N 88.64W
01/02/2023 MCCRACKEN KY EMERGENCY MNGR
FLOODED ROADWAYS AT SEVERAL LOCATIONS IN THE
PADUCAH AREA, MOSTLY FLOOD-PRONE UNDERPASSES
AND LOW SPOTS.
&&Local storm report, Jan 3, 12:18 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1218 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM HEAVY RAIN 2 SE HEATH 37.07N 88.77W
01/02/2023 M2.64 INCH MCCRACKEN KY ASOS
6-HOUR RAINFALL AT ASOS STATION KPAH PADUCAH KY.
&&Special weather statement, Jan 3, 12:28 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Paducah KY
1228 AM CST Tue Jan 3 2023
KYZ012-017-022-030715-
Todd KY-Christian KY-Trigg KY-
1228 AM CST Tue Jan 3 2023
...Strong thunderstorms will impact portions of southern Christian,
southeastern Trigg and Todd Counties through 115 AM CST...
At 1227 AM CST, Doppler radar was tracking two strong thunderstorms
one 9 miles southwest of Elkton and the other 6 miles east of Oak
Grove in southern Todd and Christian Counties. Movement was
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Guthrie around 1230 AM CST.
Elkton around 1240 AM CST.
Hopkinsville and Pembroke around 1245 AM CST.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 78 and 92.
Pennyrile Parkway between Mile Markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3666 8706 3664 8709 3664 8778 3704 8717
3706 8706 3677 8705
TIME...MOT...LOC 0627Z 228DEG 48KT 3668 8765 3667 8730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JGGSpecial weather statement, Jan 3, 2:25 AM CST, 1 hour 4 minutes before
Special Weather Statement National Weather Service PADUCAH KY 225 AM CST Tue Jan 3 2023 ILZ075>078-080>094-KYZ001>006-MOZ076-086-087-100-107>112-114- 031300- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-Wayne MO- Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 225 AM CST Tue Jan 3 2023 ...Strong Gusty South Winds This Morning... South winds were gusting to around 40 mph across southeast Missouri and southwest Illinois early this morning. These gusty south winds will develop across far western Kentucky and the remainder of southern Illinois early this morning. Use extra care if you travel early this morning. Loose objects and small limbs may be blown onto roadways. York
Special weather statement, Jan 3, 2:27 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
227 AM CST Tue Jan 3 2023
KYZ012-013-016-017-030915-
Christian KY-Caldwell KY-Hopkins KY-Trigg KY-
227 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of northern Christian,
southeastern Caldwell, northeastern Trigg and southeastern Hopkins
Counties through 315 AM CST...
At 227 AM CST, Doppler radar was tracking a strong thunderstorm near
Cobb, or 7 miles northeast of Cadiz, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Crofton around 245 AM CST.
Other locations in the path of this storm include Nortonville.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 61 and 66.
Interstate 69 in Kentucky between Mile Markers 104 and 107.
Western Kentucky Parkway between Mile Markers 39 and 40.
Pennyrile Parkway between Mile Markers 18 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3686 8775 3701 8788 3724 8743 3714 8733
3713 8733 3711 8731 3711 8729 3710 8728
3708 8728 3707 8726
TIME...MOT...LOC 0827Z 239DEG 47KT 3696 8774
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JGGSpecial weather statement, Jan 3, 2:29 AM CST, 1 hour before
Special Weather Statement
National Weather Service Paducah KY
229 AM CST Tue Jan 3 2023
KYZ008-009-012-030900-
Marshall KY-Calloway KY-Trigg KY-
229 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of Calloway,
southeastern Marshall and southwestern Trigg Counties through 300 AM
CST...
At 228 AM CST, Doppler radar was tracking a strong thunderstorm near
Cottage Grove, or 11 miles northwest of Paris, moving northeast at 60
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Murray around 245 AM CST.
Other locations in the path of this storm include Land Between The
Lakes Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3650 8849 3651 8849 3689 8809 3668 8799
3668 8807 3660 8804 3650 8817
TIME...MOT...LOC 0828Z 224DEG 50KT 3643 8843
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JGGThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 8:50 PM CST | Special Weather Statement | PAH | McCracken | 40 min |
| Jan 2, 8:51 PM CST | Areal Flood Advisory | PAH | Ballard, Carlisle, Fulton, Hickman | 3 hr |
| Jan 2, 9:03 PM CST | Severe Thunderstorm Warning | PAH | Graves, Livingston, McCracken, Marshall | 27 min |
| Jan 2, 9:12 PM CST | Tornado Warning | PAH | Livingston, McCracken, Marshall | 13 min |
| Jan 2, 9:14 PM CST | Areal Flood Advisory | PAH | Graves, Livingston, McCracken, Marshall | 4 hr |
| Jan 2, 9:26 PM CST | Special Weather Statement | PAH | Crittenden, Livingston, Lyon | 49 min |
| Jan 2, 9:34 PM CST | Areal Flood Advisory | PAH | Crittenden | 4 hr |
| Jan 2, 9:50 PM CST | Areal Flood Advisory | PAH | Henderson, Union, Webster | 4 hr |
| Jan 2, 10:16 PM CST | Tornado Warning | PAH | Fulton, Graves, Hickman | 29 min |
| Jan 2, 10:34 PM CST | Special Weather Statement | PAH | Daviess, Henderson, McLean | 41 min |
| Jan 2, 10:37 PM CST | Tornado Warning | PAH | Calloway, Graves, Marshall | 38 min |
| Jan 2, 11:00 PM CST | Tornado Warning | PAH | Calloway, Marshall | 30 min |
| Jan 2, 11:15 PM CST | Tornado Warning | PAH | Lyon, Marshall | 18 min |
| Jan 3, 12:28 AM CST | Special Weather Statement | PAH | Todd | 47 min |
| Jan 3, 1:06 AM CST | Tornado Warning | PAH | Christian, Todd | 24 min |
| Jan 3, 1:11 AM CST | Tornado Warning | PAH | Christian, Todd | 34 min |
| Jan 3, 1:29 AM CST | Areal Flood Advisory | PAH | Christian, Todd | 3 hr |
| Jan 3, 1:34 AM CST | Tornado Warning | PAH | Todd | 8 min |
| Jan 3, 2:22 AM CST | Areal Flood Advisory | PAH | Calloway, Marshall, Trigg | 51 min |
| Jan 3, 2:27 AM CST | Special Weather Statement | PAH | Christian | 48 min |
| Jan 3, 2:29 AM CST | Special Weather Statement | PAH | Calloway | 31 min |
| Jan 3, 2:57 AM CST | Areal Flood Advisory | PAH | Caldwell, Christian, Hopkins, Muhlenberg, Todd, Trigg | 32 min |
| Jan 3, 3:13 AM CST | Flash Flood Warning | PAH | Calloway, Marshall, Trigg | 6 hr |
| Jan 3, 3:15 AM CST | Tornado Warning | PAH | Christian | 30 min |
| Jan 3, 3:25 AM CST | Tornado Warning | PAH | Christian, Hopkins | 11 min |
| Jan 3, 3:33 AM CST | Tornado Warning | PAH | Christian, Muhlenberg, Todd | 27 min |
| Jan 3, 3:53 AM CST | Tornado Warning | PAH | Muhlenberg | 16 min |
| Jan 3, 4:12 AM CST | Severe Thunderstorm Warning | PAH | Christian, Trigg | 48 min |
| Jan 3, 4:42 AM CST | Areal Flood Advisory | PAH | Christian, Todd | 59 min |
| Jan 3, 4:45 AM CST | Special Weather Statement | PAH | Muhlenberg, Todd | 45 min |
| Jan 3, 4:50 AM CST | Tornado Warning | PAH | Todd | 25 min |
| Jan 3, 5:32 AM CST | Special Weather Statement | PAH | Todd | 43 min |
| Jan 3, 5:39 AM CST | Severe Thunderstorm Warning | PAH | Todd | 17 min |
| Jan 3, 5:41 AM CST | Flash Flood Warning | PAH | Christian, Todd | 3 hr |
| Jan 3, 9:00 AM CST | Areal Flood Warning | PAH | Muhlenberg | 3 hr |
| Jan 2, 8:07 PM CST | Areal Flood Advisory | PAH | Alexander | 3 hr |
| Jan 2, 6:36 PM CST | Flash Flood Warning | PAH | Butler | 2 hr |
| Jan 2, 7:00 PM CST | Special Weather Statement | PAH | New Madrid | 45 min |
| Jan 2, 7:12 PM CST | Areal Flood Advisory | PAH | New Madrid, Stoddard | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.